Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS St. Louis, MO

August 26, 2023Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 26, 2023, 3:43 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2023, 3:43 PM CDT (20:43 UTC)
Expired
Aug 26, 2023, 7:45 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IL, Lewis County, MO

The radar

The St Louis radar (KLSX), 159 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:15 PM CDTFLASH FLOOD2 S Canton, MOHighway B south of Canton closed due to flash flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

517 
WGUS53 KLSX 262043
FFWLSX
ILC001-MOC111-270045-
/O.NEW.KLSX.FF.W.0038.230826T2043Z-230827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
343 PM CDT Sat Aug 26 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northern Adams County in west central Illinois...
  Southeastern Lewis County in northeastern Missouri...

* Until 745 PM CDT.

* At 343 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen in the past hour. The expected rainfall rate is 1 to 3 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Quincy, Canton, Quincy Regional Airport, Camp Point, Mendon, La 
  Grange, Clayton, Golden, Ewing, Maywood, Ursa, Loraine, Woodville, 
  Lima, Coatsburg, Columbus, La Prairie, Fowler, Paloma and Meyer.

This includes the following State Parks...
	Wakonda State Park.

This includes Interstate 172 between exits 15 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3995 9144 3995 9184 4019 9151 4019 9093
      3995 9092

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Byrd
3 follow-up statements
750 
WGUS73 KLSX 262144
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
444 PM CDT Sat Aug 26 2023

ILC001-MOC111-270045-
/O.CON.KLSX.FF.W.0038.000000T0000Z-230827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Lewis MO-
444 PM CDT Sat Aug 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR NORTHERN ADAMS AND SOUTHEASTERN LEWIS COUNTIES...

At 444 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen in the past two hours. Additional rainfall amounts of 1 to 2 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Quincy, Canton, Quincy Regional Airport, Camp Point, Mendon, La 
  Grange, Clayton, Golden, Ewing, Maywood, Ursa, Loraine, Woodville, 
  Lima, Coatsburg, Columbus, La Prairie, Fowler, Paloma and Meyer.

This includes the following State Parks...
	Wakonda State Park.

This includes Interstate 172 between exits 15 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3995 9144 3995 9184 4019 9151 4019 9093
      3995 9092

FLASH FLOOD...RADAR INDICATED

$$

Byrd
325 
WGUS73 KLSX 262242
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
542 PM CDT Sat Aug 26 2023

ILC001-MOC111-270045-
/O.CON.KLSX.FF.W.0038.000000T0000Z-230827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Lewis MO-
542 PM CDT Sat Aug 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT THIS 
EVENING FOR NORTHERN ADAMS AND SOUTHEASTERN LEWIS COUNTIES...

At 542 PM CDT, Lewis County Sheriff's office reported that Highway B 
south of Canton was closed due to flash flooding. Thunderstorms 
continue to move to the south out of the warning area, with rain 
tapering off. Between 2 and 5 inches of rain have fallen in the past 
three hours with little additional rain expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Quincy, Canton, Quincy Regional Airport, Camp Point, Mendon, La 
  Grange, Clayton, Golden, Ewing, Maywood, Ursa, Loraine, Woodville, 
  Lima, Coatsburg, Columbus, La Prairie, Fowler, Paloma and Meyer.

This includes the following State Parks...
	Wakonda State Park.

This includes Interstate 172 between exits 15 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3995 9144 3995 9184 4019 9151 4019 9093
      3995 9092

FLASH FLOOD...OBSERVED

$$

Byrd
683 
WGUS73 KLSX 270040
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
740 PM CDT Sat Aug 26 2023

ILC001-MOC111-270050-
/O.EXP.KLSX.FF.W.0038.000000T0000Z-230827T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Lewis MO-
740 PM CDT Sat Aug 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT THIS EVENING FOR 
NORTHERN ADAMS AND SOUTHEASTERN LEWIS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3995 9144 3995 9184 4019 9151 4019 9093
      3995 9092

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:16 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 26, 3:16 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
316 PM CDT Sat Aug 26 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 315 PM CDT Sat Aug 26 2023

Key Messages:

1. The Excessive Heat Warning over the southern portions of the CWA
has been cancelled.

2. The morning showers and thunderstorms that impacted much of
eastern Missouri and western Illinois are continuing to diminish.
Another round of convection associated with an MCV will bring
heavy rainfall with localized flash flooding to portions of
central and southeastern Missouri and the potential for strong to
severe thunderstorms across southeast Missouri.

3. After a rainy weekend, this week will be dry with near to below
normal temperatures.

The showers and embedded thunderstorms over eastern Missouri and
western Illinois will continue to diminish over the next couple
hours. Some locations in have seen well over an inch pf rain. This
rainfall has worked over much of eastern Missouri and western
Illinois and may limit afternoon destabilization in these areas.

A vorticity maximum and its associated MCV over northwestern
Missouri will continue to trek towards the southeast this afternoon
and evening. Scattered showers and thunderstorms are expected to
develop with the MCV as it moves across central and southeastern
Missouri. Current guidance is indicating that the greatest threat
associated with the MCV will be heavy rainfall with localized
flooding and potentially a strong to severe thunderstorm. There is
more than enough moisture in the atmosphere with ensemble mean
PWATS in excess of 2 in. Soundings are signaling tall skinny CAPE
with values between 1000-2000 J/kg. In addition to the high
moisture content and instability, the MCV will help increase
moisture convergence and easily help promote rainfall rates 1-2
inches/hour with locally higher amounts.

The limiting factors that will keep flooding to a more localized
level will be weaker forcing, where the convection actually occurs,
and how quickly the storm clusters move. With weaker forcing, it
will be difficult to determine where the heaviest rain will fall. If
convection occurs where there was less morning rainfall (central and
southeastern Missouri), the drier ground will be able to soak up
more rainfall. Also in these areas of central and southeastern
Missouri, there is more potential for the atmosphere to
destabilize. Finally, most storms are expected to be progressive
but where storms move more slowly localized flooding may be a
concern.

There is also potential for strong to severe thunderstorms across
southeastern Missouri. In southeastern Missouri, morning rainfall
was less widespread and rather limited allowing for the atmosphere
to destabilize. In this area, MUCAPE values are in excess of 2000
J/kg with decent low level lapse rates and 25-30 kts of effective
bulk shear. The primary threat will be damaging winds up to 60
mph.

The showers and thunderstorms are expected to be south of the area
by midday on Sunday. Dry air will move in and leave the area with
near to below normal temperatures.

The dangerous heat that lingered over the southern portions of the
CWA has ended, thus the Excessive Heat Warning has been cancelled.

MMG/BRC

.LONG TERM...  (Monday through Next Saturday)
Issued at 315 PM CDT Sat Aug 26 2023

The upper level trough situated over the southwest CONUS and the
upper level low over eastern Canada will help keep the region in dry
northwesterly flow. This will help keep the region dry with near to
below normal temperatures.

MMG/BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1256 PM CDT Sat Aug 26 2023

Showers and embedded thunderstorms over eastern Missouri will
continue to move southeastward through mid-afternoon with MVFR
flight conditions expected. At the central MO and St. Louis
Metropolitan terminals, there is another chance for scattered
showers and thunderstorms early this evening and overnight with
reduced flight conditions possible if a storm passes over a
terminal. By midday Sunday, dry and VFR conditions are forecast with
northeasterly winds.

MMG/BRC

&&

.CLIMATE...
Issued at 627 PM CDT Thu Aug 24 2023

The ongoing heat wave is of a historic nature, and compares to
some of the most memorable heat waves on record for our region
such as 1995 and 1980. The extreme nature of this heat wave has
to do with its humidity and longevity, not just the temperatures.
While we have not set high temperature records, we have challenged
record heat index readings.

TOP 10 HEAT INDEX READINGS SINCE 1945:

    ST LOUIS                 COLUMBIA                 QUINCY
120 - Jul 13, 1995       117 - Aug 20, 2023 <===  121 - Jul 23, 2005
118 - Jul 14, 1980       116 - Jul 13, 1995       120 - Jul 11, 1980
118 - Aug 18, 1995       115 - Aug 29, 1984       118 - Jul 7, 1980
117 - Jul 12, 1995       115 - Aug 11, 1997       118 - Jul 8, 1980
116 - Aug 20, 2023 <===  115 - Aug 3, 2008        118 - Jul 12, 1980
116 - Aug 22, 2023 <===  114 - Jul 12, 1954       117 - Jul 19, 1980
116 - Jul 4, 1990        114 - Aug 18, 1995       117 - Jul 14, 1980
116 - Jul 13, 1977       113 - Aug 6, 1951        116 - Aug 23, 2023 <===
116 - Jul 1, 1980        113 - Jun 27, 1980       116 - Aug 10, 2010
116 - Aug 2, 2011        113 - Jul 1, 1980        115 - Aug 20, 2023 <===
     AND 2 OTHER DAYS         AND 9 OTHER DAYS         AND 5 OTHER DAYS

The longevity of the extreme heat index readings has also been of
historic significance. St Louis is closing in on the longest
stretch of days with heat index of 110 or greater.

Consecutive days with heat index of 110 or greater at St Louis:

6 days - August 20-25, 2023 (116, 114, 116, 113, 115, 115) <=== CURRENT
6 days - July 7-12, 1980 (114, 114, 112, 114, 114, 112)
5 days - August 9-13, 2010 (110, 112, 111, 111, 112)
3 days - July 14-16, 1980 (117, 112, 111)

The following temperature records have been set:

ST LOUIS:
AUG 23 - WARMEST LOW TEMPERATURE OF 82 BREAKS THE OLD RECORD OF 80
         SET IN 2014.
AUG 24 - WARMEST LOW TEMPERATURE OF 82 BREAKS THE OLD RECORD OF 81
         SET IN 2011.
AUG 25 - WARMEST HIGH TEMPERATURE OF 104 BREAKS THE OLD RECORD OF 101
         SET IN 1943.
AUG 25 - WARMEST LOW TEMPERATURE OF 83 BREAKS THE OLD RECORD OF 81
         SET IN 2021. (NOT OFFICIAL UNTIL THE DAY IS COMPLETE)

COLUMBIA:
AUG 24 - WARMEST LOW TEMPERATURE OF 78 BREAKS THE OLD RECORD OF 77
         SET IN 1910.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 26, 3:26 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
326 PM CDT Sat Aug 26 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
326 PM CDT Sat Aug 26 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms over the area. A few thunderstorms
across southeastern Missouri could be strong to severe with the
primary threat being damaging winds up to 60 mph. There is also a
chance for heavy rainfall across central through southeastern
Missouri that could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms over southeast Missouri through
midday Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MMG/BRC

In the hours before

Local storm report, Aug 26, 11:45 AM CDT, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1145 AM CDT Sat Aug 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Rain             4 SW Middletown         39.09N 91.46W
08/26/2023  M2.09 inch       Montgomery         MO   Cocorahs

            Rainfall since 730AM.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:51 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Montgomery, Pike, Ralls39 min
Aug 26, 8:25 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren43 min
Aug 26, 9:03 AM CDTAreal Flood AdvisoryLSXMarion3 hr

Nearby

Flash Flood Warnings in Missouri, 2023Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.